If this is your first visit, be sure to check out the FAQ in HCMA Announcements. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below. Your Participation in this message board is strictly voluntary. Information and comments on the message board do not necessarily reflect the feelings, opinions, or positions of the Hypertrophic Cardiomyopathy Association. At no time should participants to this board substitute information within for individual medical advice. The Hypertrophic Cardiomyopathy Association shall not be liable for any information provided herein. All participants in this board should conduct themselves in a professional and respectful manner. Failure to do so will result in suspension or termination. The moderators of the message board working with the HCMA will be responsible for notifying participants if they have violated the rules of conduct for the board. Moderators or HCMA staff may edit any post to ensure it conforms with the rules of the board or may delete it. This community is welcoming to all those with HCM we ask that you remember each user comes to the board with information and a point of view that may differ from that which you hold, respect is critical, please post respectfully. Thank you

Announcement

Collapse
No announcement yet.

what if you stop taking your meds?

Collapse

About the Author

Collapse

Donna Find out more about Donna
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • what if you stop taking your meds?

    Hi, this may seem like a strang thing to ask, but here it goes. What happens if you just stop taking your meds? My husband thinks I should stop taking my meds. He thinks I was not as tired all the time and he is not one for medications anyway. I take 100 mg of Toprel a day. I have not talked to the doc. yet. I am just looking for some information befor I think of doing something stupid.

    Thanks for any help that you can offer on this matter.Have a great day.
    Donna B. HCM & ICD. 2 sons with HCM. Brother passed away from HCM at the age of 39. Mother has HCM.

  • #2
    Hi Donna.

    While it is true that certain meds can have the side effect of making one tired, the sudden cessation of taking those meds can have much more drastic, potentially deadly, effects.

    One reason beta-blockers make you feel tired is that they regulate the heart and do not allow it to beat as rapidly as it otherwise might. They also relax the heart muscle which is important for those of us with HCM.

    Please consult with your Dr. as there may be a way to adjust your meds or to switch you to another one that you are better able to tolerate. Please don't just stop.

    Peace,

    Leon
    God Squad co-moderator
    Nothing is as gentle as strength and nothing is as strong as gentleness

    Comment


    • #3
      Donna
      Yes Toprol does make you feel tired, but if you stop the Toprol, you'll feel a lot worse, when your Heart speeds up, the way it wants to on it's own! Not to mention suddenly stopping it. I think your Husband needs a better understanding of your disease, why not take him with you to your next Cardio appointment & ask your Dr (in your Husband's prescense) if you should stop your Toprol?
      I currently take 200mg of Toprol & previously took 400mg. You just get used to that "slowed down " feeling.
      DO NOT STOP YOUR MEDS WITHOUT DR APPROVAL!
      RONNIE

      Comment


      • #4
        Donna,

        I'm sorry to hear that the Toprol is making you feel so tired. I was on that med for a while and it kicked the crap out of me. The others are correct that you are only asking for trouble if you decide to stop the Toprol on your own. Folks have suffered strokes from suddenly stopping a beta-blocker. Leon brings up another good point as well... the beta blocker isn't just to control your symptoms, it also serves to keep your heart nice and relaxed and avoid future HCM-related complications. The tiredness unfortunately is a side-effect of meds that we all have to live with to some degree. Perhaps some doctor-supervised experimentation will find another drug or dosage level that has less of an effect on you.

        Take care,

        Jim
        "Some days you're the dog... some days you're the hydrant."

        Comment


        • #5
          Im on Inderal, and I know if i even skip one single day i can really feel a difference...if that med is anything like mine.....youll feel horrible...and yes dont stop taking anything without docs say so...
          ~Wendy~
          Wife to Robert
          Mom to Sara (almost 16mths)


          Hypotrophic Cardiomyopathy with ICD placement

          Comment


          • #6
            I just gotta throw in my two cents.

            Last spring my son, who was diagnosed with asthma, hypertension, diabetes, and a couple of other things decided to just stop taking all his meds. Well, he more or less got away with it for six months. Sure he felt crappy, but he was still able to carry on his normal existence.

            Then last fall he collapsed. He was thrown into the hospital for a week and made to understand (by the doctor’s not me) that he had almost died. He now has added HCM to his diagnoses – and is on a lot more medications then he was on before. Everything is again under control and he is feeling quite good – after a couple of minor drug adjustments.

            I am very glad to say that he has assured us that he will never do that again.
            Burt

            Comment


            • #7
              I would like to Thank all that gave me their two cents worth. I will not stop my meds. I will go to the Doc and talk to him about it at my next visit. I may have to see him soon because I have one of the ICDs that could have a problem. I did call the people at Medtronics and they said that my Doc should be getting in touch with me. I don't know if I should call them or just wait.

              Once again thank you all for you help and I can just feel the friendship and even Love that we all have for one another. It is good to have this in my life, Thank you so much.

              Burton, I am glad that your son learned his leason and will not do that again.

              I hope all of you have a great weekend.
              Donna B. HCM & ICD. 2 sons with HCM. Brother passed away from HCM at the age of 39. Mother has HCM.

              Comment


              • #8
                Donna,

                I am very glad to hear that you will continue to take your meds. If just the words of support and encouragement from a few of the great people here helped to influence your choice to continue then today I am even more thankfull for this site and all who come here.

                Please continue your faith in knowing you have made the best decision. My best,

                Pam
                Dx @ 47 with HOCM & HF:11/00
                Guidant ICD:Mar.01, Recalled/replaced:6/05 w/ Medtronic device
                Lead failure,replaced 12/06.
                SF lead recall:07,extracted leads and new device 2012
                [email protected] Tufts, Boston:10/5/03; age 50. ( [email protected] 240 mmHg ++)
                Paroxysmal A-Fib: 06-07,2010 controlled w/sotalol dosing
                Genetic mutation 4/09, mother(d), brother, son, gene+
                Mother of 3, grandma of 3:Tim,27,Sarah,33w/6 y/o old Sophia, 5 y/o Jack, Laura 34, w/ 5 y/o old Benjamin

                Comment


                • #9
                  A little late - but here are my 2 cents...

                  Never STOP a medication without talking to your doctor. If you are feeling run down on the betablockers ask your doctor to switch to a different one or cut your dose.

                  In the long run you will be happy that your stay on the medications as your heart needs to relax and meds will help it do so.

                  Best wishes,
                  Lisa
                  Knowledge is power ... Stay informed!
                  YOU can make a difference - all you have to do is try!

                  Dx age 12 current age 46 and counting!
                  lost: 5 family members to HCM (SCD, Stroke, CHF)
                  Others diagnosed living with HCM (or gene +) include - daughter, niece, nephew, cousin, sister and many many friends!
                  Therapy - ICD (implanted 97, 01, 04 and 11, medication
                  Currently not obstructed
                  Complications - unnecessary pacemaker and stroke (unrelated to each other)

                  Comment


                  • #10
                    About your ICD, you said you weren't sure if you should just call the doctor or just wait to hear from them. Increasingly I am feeling that we each need to be highly proactive about asserting our needs and questions and wonderings to our doctors and medical clinics. My doctors seem to be quite good and yet there are frequent miscommunications or lack of communcation. I've decided we shouldn't be waiting unless we've been told a clear time frame to wait, then just that long. When in doubt, I say call and ask. The old squeaking wheel....

                    Best wishes, hope you get the drug straightened out soon,
                    Lisa I.

                    Comment

                    Working...
                    X